Nebraska, 2022Wildfire and Dust Storm in Nebraska, April 22 to 29, 2022
April 22 to 29, 2022 · NWS GLD · 8 events in 3 counties and zones
A significant weather system impacted the High Plains throughout the day on April 22nd and into the early morning hours of April 23rd. This weather system was not only a prolific wind producer, which led to many reports of high wind and wind damage, but also dust storm conditions and several large fires to occur.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant weather system impacted the High Plains throughout the day on April 22nd and into the early morning hours of April 23rd. This weather system was not only a prolific wind producer, which led to many reports of high wind and wind damage, but also dust storm conditions and several large fires to occur. The largest fire burned 28,000 acres in eastern Red Willow County, and continued to burn through the 29th before being extinguished. During the afternoon and early evening hours, storms began to form along a dryline across northwestern Kansas and southwestern Nebraska. These storms primarily produced large hail with a few instances of damaging thunderstorm winds. Later in the evening a line of storms or a quasi-linear convective system (QLCS), developed over eastern Colorado, spreading east across northwest Kansas and southwest Nebraska during the overnight hours. These storms produced thunderstorm wind gusts and thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 22, 5:55 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 22, 5:55 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
555 AM MDT Fri Apr 22 2022
.SHORT TERM...(Today through Sunday night)
Issued at 320 AM MDT Fri Apr 22 2022
The forecast focus in the short term remains on today with a
variety of impactful weather expected across the forecast area
today and tonight ahead of a strong low pressure system that
sweeps through the central Rockies this evening and lifts out
across western Nebraska and into the Dakotas on Saturday and
Saturday night.
The surface low associated with the system consolidates over
northeast Colorado today with a strong pressure gradient over far
eastern Colorado into western and central Kansas and central
Nebraska. This strong gradient is expected to produce south winds
between 30-45 mph with gusts potentially over 65 mph. With such
strong winds accompanying very warm and dry conditions across the
region (record high temperatures in the middle 90s are possible)
with minimum relative humidity values dropping to around 10
percent over the western sections of the forecast area, extreme
fire weather conditions are expected along with widespread blowing
dust. A Red Flag Warning and High Wind Warning have been issued
from this morning into this evening. Depending upon dust sources
and degree of decrease in visibility, Blowing Dust highlights may
be needed later today.
Additionally, there is a Slight to Elevated Risk of Severe
thunderstorms this afternoon into tonight. Isolated to scattered
storms could develop this afternoon and early evening in the
vicinity of the dryline that retrogrades back west over the
forecast area to a position near the eastern Colorado border.
After sunset this evening, the main dynamics ahead of the upper
low move east of the Rockies and lift out across the forecast
area. This could spawn more numerous strong thunderstorms along
the dryline and advancing cold front that could tap into the more
moist and unstable airmass as they progresses eastward across the
area overnight.
Cooler temperatures are expected on Saturday in the wake of the
cold front, but conditions could still be ripe for elevated to
critical fire weather conditions as relative humidity values drop
to around 15 percent and gusty southwest winds turn to the
northwest through the day.
Temperatures will continue to cool on Sunday with highs only
reaching the middle 50s to middle 60s and overnight lows in the
upper 20s to middle 30s. A short wave trough aloft rotating
around the back side of the prior low in the northwest flow aloft
could be enough to produce an area of rain and snow showers that
extends out across the far eastern plains of Colorado into the far
western sections of the forecast area Sunday night into early
Monday morning.
.LONG TERM...(Monday through Thursday)
Issued at 237 AM MDT Fri Apr 22 2022
In the Extended Periods (Monday-Thursday)...Short wave trough
will be departing the region at the start of the period with H5
ridge becoming established through the middle of the week. Upper
level ridging appears to be short lived however as next strong
trough moves into the Rockies by the end of the period.
Net result of this pattern shift will be a a warming trend through
the week with temperatures climbing into the 80s and aside from
Tuesday morning, low temperatures staying in the 40s. One thing that
does look likely will be a persistent fire weather threat through
the week as widespread drought conditions, low afternoon
humidities and breezy southerly winds will keep the threat going.
By the end of the week, medium range models agree that next storm
system will be moving towards the area. While exact position of
moisture axis will be main driver of any storm threat (current data
supports the best potential east of the area) the Friday time period
will have to be watched close as potential for strong winds, fire
weather and perhaps a thunderstorm or two exists.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 532 AM MDT Fri Apr 22 2022
Although VFR conditions are expected at MCK and GLD through he
12Z TAF period, there will be some impactful conditions expected
due to strong winds and thunderstorms.
At GLD, LLWS with 40kt winds at 200ft AGL are expected with
surface winds around 15kts first thing thing this morning with
the boundary layer mixing out by 16Z as temperatures increase.
That will bring the stronger winds to the surface with speeds
continuing to increase with an increasing pressure gradient ahead
of a low pressure area deepening over northeast Colorado by this
evening. South winds gusting as high as 55kts are possible along
with blowing dust that may bring visibilities down to 5 miles or
less. Have kept visibility at 6sm for now since lower visibilities
will be dependent upon dust source regions. Thunderstorms are
possible between 00-03Z this evening with LLWS developing again
between 03-07Z as the overnight inversion sets up. Winds will
continue to gust to 30kts after 07Z as they transition from the
south to the southwest.
At MCK, LLWS with 35kt winds below 1kft are possible along with
light and variable surface winds through 14Z. After 14Z, winds
will begin to mix to the surface with daytime heating that will
diminish the LLWS. Increasing wind speeds are expected through the
day as the pressure gradient increases ahead of the deepening low
center over northeast Colorado this afternoon and evening. Gusts
approaching 50kts are possible along with blowing dust between
17-02Z. Visibility values may drop below 6sm, but will be
dependent upon dust source regions and their proximity to the TAF
site. LLWS is possible again around sunset as the near surface
inversion begins to set up. Between 07-10Z, there is a
possibility of showers and maybe even a thunderstorms moving
across the TAF site. Wind will decrease some overnight with gusts
around 35kts still possible after 10Z as winds turn from the south
to the southwest.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 11 AM MDT /noon CDT/ this morning to
midnight MDT /1 AM CDT/ tonight for KSZ001>004-013>016-
027>029-041-042.
Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 8 PM
MDT /9 PM CDT/ this evening for KSZ001>004-013>016-027>029-
041-042.
CO...High Wind Warning from 11 AM this morning to midnight MDT
tonight for COZ090>092.
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ252>254.
NE...High Wind Warning from 11 AM MDT /noon CDT/ this morning to
midnight MDT /1 AM CDT/ tonight for NEZ079>081.
Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 8 PM
MDT /9 PM CDT/ this evening for NEZ079>081.
&&
SHORT TERM...LOCKHART
LONG TERM...JRM
AVIATION...LOCKHARTHazardous weather outlook, Apr 22, 3:19 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
319 AM MDT Fri Apr 22 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
319 AM MDT Fri Apr 22 2022 /419 AM CDT Fri Apr 22 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the entire area from late this
morning into tonight for south winds gusting to 65 mph.
A Red Flag Warning is in effect for the entire area from late this
morning into this evening for Extreme Fire Weather conditions.
There is also a Slight to Enhanced Risk of severe thunderstorms late
this afternoon through tonight, mainly along and east of the
Colorado border. Large hail and damaging winds are the primary
hazards with a possibility of isolated tornados.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Warm, dry and windy conditions are expected through Saturday with
gusty south winds shifting to the northwest that will produce the
potential for elevated to critical fire weather conditions.
Elevated to critical fire weather conditions are possible each day
through the upcoming work week with continued warm, dry, and breezy
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required late this afternoon into tonight.
Event by event
3 high wind, 2 wildfire, 1 dust storm, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Dust Storm, Hitchcock
- When
- April 22, 7:09 AM CST to 7:15 AM CST
- Where
- Hitchcock forecast zone
- Reported by
- Social Media
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Report of 1/4 mile visibility due to blowing dust 11 miles south-southwest of Trenton, NE was received via social media. Sustained winds at a nearby Mesonet site were around 40 mph at the time.
High Wind, Hitchcock
- When
- April 22, 1:54 PM CST to April 23, 12:00 AM CST
- Where
- Hitchcock forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts up to 82 mph were recorded across Hitchcock county. The highest wind gust of 82 mph was recorded by a Mesonet station located 3 miles west-northwest of Trenton, NE.
Wildfire, Red Willow
- When
- April 22, 2:00 PM CST to April 29, 6:00 AM CST
- Where
- Red Willow forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
A significant wildfire, which began in Decatur County, Kansas and moved into Furnas County, Nebraska, eventually crossed into Red Willow County, Nebraska. The fire primarily burned across rural eastern Red Willow County, but it did cross over Highways 6/34 in the northeastern part of the county, as well as Highway 89 in the southeastern part of the county. A multi-mission aircraft from Colorado mapped the fire and showed it to have burned an area 28 miles long across 44,024 total acres, putting the number of acres burned in Red Willow County at around 28,000, with 15,000 in Furnas County, NE and 1,000 in Decatur County, KS also burned. Resources from all over were deployed to help with this fire, including 3 Nebraska Air National Guard Blackhawk Helicopters and a Type 1 National Incident Management Team. Total personnel exceeded 100 at times. In addition, a NWS Incident Meteorologist (IMET) was deployed to this fire, the first deployment of an NWS IMET in our forecast area's history. Fighting the fire was difficult due to the rural/terrain area it was in, as well as persistent blowing dust. One fatality occurred with this fire as a retired fire chief was overcome by smoke and fire after the vehicle left the road on Friday, April 22nd during conditions of poor visibility from smoke and dust. An additional 5 injuries were also reported with fire fighters battling this blaze. Temporary evacuations were issued for Bartley and Indianola.
High Wind, Red Willow
- When
- April 22, 2:21 PM CST to April 23, 1:29 AM CST
- Where
- Red Willow forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts up to 67 mph were recorded across Red Willow county. The highest wind gust of 67 mph was recorded by the KMCK ASOS located 2 miles east of McCook, NE.
Wildfire, Dundy
- When
- April 22, 2:00 PM MST to 11:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A wildfire was reported by the emergency manager near Benkelman, NE that was caused by an unknown source. The wildfire was reported to be uncontained and caused the evacuation of Benkelman from Main Street and east of town north of the railroad. The evacuation was lifted a few hours later when the fire contained. No known damage or injuries were reported. Event times are based on report of the fire and radar imagery.
Thunderstorm Wind, Red Willow
- When
- April 22, 7:24 PM CST to April 23, 2:00 AM CST
- Where
- Red Willow County, 0.56 mi WNW of (Mck)mc Cook Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.203, -100.590
Reported via KMCK at the McCook Municipal Airport.
High Wind, Dundy
- When
- April 22, 6:24 PM MST
- Where
- Dundy forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust of 59 mph was recorded at a Mesonet station located 8 miles north of Benkelman, NE.
Hail, Red Willow
- When
- April 22, 7:25 PM CST
- Where
- Red Willow County, 6.49 mi NNW of Danbury
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.133, -100.458
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in New Mexico, April 22 to 30, 2022$11 million · 81 kt wind · 51 events
- Tornadoes and Wildfire in Kansas, April 22 to 29, 20221 injured · $347,000 · EF1 · 61 events
- Winter Storm and Heavy Snow in Nebraska, April 22 to 23, 2022$500,000 · 72 kt wind · 12 events
- Flash Flooding and Hail in North Dakota, April 22 to 23, 2022$100,000 · 1.25 in hail · 11 events
- Tornado and Wildfire in South Dakota, April 22 to 23, 2022$47,000 · 2.5 in hail · 25 events
- Hail and Damaging Winds in Kansas, April 22 to 23, 20222 in hail · 48 events
- Wildfire and Hail in Nebraska, April 22 to 29, 20221.75 in hail · 39 events
- Tornado and Hail in South Dakota, April 22 to 23, 2022EF0 · 38 events
- Wildfire and Dust Storm in Colorado, April 22, 2022$33,000 · 78 kt wind · 6 events
- Hail and Damaging Winds in Texas, April 22 to 23, 20222.5 in hail · 22 events
- High Wind in Colorado, April 22 to 23, 202270 kt wind · 19 events
- Blizzard and Heavy Snow in Wyoming, April 22 to 23, 202268 kt wind · 15 events